Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 8, NWS Kansas City, MO

March 23, 20164 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 23, 2016, 9:03 PM CDT for 4 counties in Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2016, 9:03 PM CDT (02:03 UTC)
Expired
Mar 23, 2016, 9:30 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, MO, Chariton County, MO, Linn County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:03 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4161 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WUUS53 KEAX 240203
SVREAX
MOC033-041-115-117-240230-
/O.NEW.KEAX.SV.W.0008.160324T0203Z-160324T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 PM CDT WED MAR 23 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARROLL COUNTY IN NORTH CENTRAL MISSOURI...
  EASTERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHERN LINN COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHWESTERN CHARITON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 930 PM CDT

* AT 903 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTH OF WHEELING TO NEAR BOSWORTH...MOVING
  EAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BROOKFIELD...MARCELINE...BRUNSWICK...KEYTESVILLE...BUCKLIN...MEADVILLE...
  HALE...LACLEDE...BOSWORTH...LINNEUS...WHEELING...MENDON...TINA...SUMNER...
  ROTHVILLE...TRIPLETT AND SAINT CATHERINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
MISSOURI.

LAT...LON 3944 9287 3940 9345 3989 9343 3989 9285
      3970 9286 3970 9285
TIME...MOT...LOC 0203Z 248DEG 54KT 3988 9335 3944 9338 

HAIL...0.75IN
WIND...60MPH
 
$$

LAFLIN
1 follow-up statement
213 
WWUS53 KEAX 240229
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
929 PM CDT WED MAR 23 2016

MOC033-041-115-117-240239-
/O.EXP.KEAX.SV.W.0008.000000T0000Z-160324T0230Z/
CARROLL MO-LIVINGSTON MO-LINN MO-CHARITON MO-
929 PM CDT WED MAR 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL...EASTERN
LIVINGSTON...SOUTHERN LINN AND NORTHWESTERN CHARITON COUNTIES WILL
EXPIRE AT 930 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
MISSOURI.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.

LAT...LON 3944 9287 3940 9345 3989 9343 3989 9285
      3970 9286 3970 9285
TIME...MOT...LOC 0226Z 248DEG 54KT 3988 9335 3944 9338 

$$

LAFLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:52 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 23, 6:52 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
652 PM CDT WED MAR 23 2016

.DISCUSSION...
Issued at 341 PM CDT WED MAR 23 2016

A deep surface low has taken form over northeast Kansas, which has
tightened up the surface pressure gradient over eastern Kansas and
western Missouri. This pressure gradient has caused winds to pick up
out of the south/southwest around 25 to 30 mph, with gusts
approaching 45 mph. Perhaps mitigating the stronger winds, which are
being experienced further west are the low level clouds moving
through the area. These clouds are preventing a minor amount of
insolation that could help mix the lower atmosphere even more than
what currently going on. To the west of the aforementioned surface
trough good low level moisture characterized by dewpoints in the
lower to middle 50s is streaming northward into the area. The warm
front associated with this low level cyclone is visible on satellite
imagery and confirmed by surface observations just north of the
MO/IA border along the E-W convergence zone perhaps 30 miles into
Iowa. Further west, a dryline, running roughly N/S from KMKH to KPNC
will progress eastward and set up just to the west of the KC metro
by 22z-00z time frame. In the meantime a strong capping inversion
will prevent any robust convection for the next couple hours before
the mid level trough overspreads the area, bringing support for
ascent and cooling mid level temperatures, which should adequately
erode the cap to initiate some deep convection. Short range
convective allowing models have been consistent in developing deep
convection along the dryline in the 21z-23z time frame. The area
that may see convection first could be the area in far SE Nebraska
and NW Missouri where the triple point is currently located.
Convective allowing models have indicated a cluster of storms,
perhaps supercells moving into NW Missouri around 21z-23z. These
storms will encounter an environment characterized by MLCAPE values
in the 1000 to 1500 J/kg range and effective bulk shear values
approaching 50 to 60 kts. Given a strongly veering-with-height wind
profile 0-1 SRH will be rather high, in the 100 to 200 J/kg range
early in the event, but increasing to 200 to 300 J/kg by 23z. Low to
mid level lapse rates might be a little on the weak side, but
overall, should be ample to help maintain robust updraft potential.
the result of this environment should be rotating storms, possibly
supercells across far northern Missouri. Hazards would include gusty
winds, small hail around quarter to golf ball sized and perhaps a
tornado or two near the warm front where winds are strongly backed.
By 03z or shortly after storms should make their way out of the
area, and to the east, gradually weakening with time.

Later this evening a cold front will dive through the area,
dramatically cooling the lower atmosphere. On the backside of the
mid level trough light precipitation will move through Wednesday
night through early Thursday. For early Thursday morning there could
be some light snow mixing into the light rain, mainly along and
north of HWY 36. There could also be a period where precipitation
all falls as snow, and might bring some very light accumulations to
areas along the IA/MO border. For Friday morning the cold air will
settle into the area and the surface high will become centered over
the Missouri River Valley. This will cause temperatures to drop to
below freezing Friday morning. With such a mild late winter and early
spring thus far there could be some agricultural interests affected
by a the late season cold. Have withheld a Freeze Watch for the CWA
given all the headlines currently out, but once the Wednesday system
clears the area freeze headlines may indeed be needed to cover
Friday morning late season freeze. For the weekend another potent
trough with good moisture moves into the area. This one should just
be a rain maker, with little to no impactful weather, aside from
light rain or maybe some light rain/snow mix late Sunday evening or
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 652 PM CDT WED MAR 23 2016

Thunderstorms are bubbling up along the Kansas and Missouri state
line at this time, however the storms will race off to the northeast
quickly. Therefore, only expect t-storms at the terminals for a few
hours this evening, but more rain will be possible later Thursday
morning --between 4 AM and 10 AM-- behind the cold front that will
sweep through tonight. Otherwise, watch for winds as strong gusty
winds ahead of the front will give way to light winds for a few hours
before the cold air advection behind the front develops more strong
gusty winds which will last through the day Thursday.

&&

.EAX Watches/Warnings/Advisories...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Leighton
AVIATION...Cutter
Hazardous weather outlook, Mar 23, 5:08 AM CDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 AM CDT WED MAR 23 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
508 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A VERY HIGH FIRE DANGER EXISTS OVER EASTERN KANSAS AND WEST CENTRAL
THIS AFTERNOON AND EARLY EVENING. STRONG SOUTHERLY WINDS GUSTING TO
45 MPH ARE EXPECTED TODAY OVER PARTS OF EAST CENTRAL KANSAS AND WEST
CENTRAL MISSOURI.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Mar 23, 8:22 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             GILMAN CITY             40.14N 93.87W
03/23/2016  E0.88 INCH       HARRISON           MO   PUBLIC

            REPORT RELAYED FROM FB VIA EM OF NICKEL SIZE HAIL IN
            GILMAN CITY

&&

LG
Local storm report, Mar 23, 8:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
826 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     2 W MELBOURNE           40.15N 93.82W
03/23/2016                   HARRISON           MO   LAW ENFORCEMENT

            EM RELAYED REPORT FROM SHERIFFS OFFICE OF A TREE DOWN ON
            HWY 146 BLOCKING THE ROAD

&&

LG
Local storm report, Mar 23, 8:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 NE SMITHVILLE         39.40N 94.55W
03/23/2016  E0.75 INCH       CLAY               MO   PUBLIC

            HAIL UP TO PENNY SIZE COVERING THE GROUND

&&

LG
Local storm report, Mar 23, 8:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             PATTONSBURG             40.05N 94.14W
03/23/2016  E0.75 INCH       DAVIESS            MO   FIRE DEPT/RESCUE

&&

LG
Local storm report, Mar 23, 8:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND GST     LUCERNE                 40.46N 93.29W
03/23/2016  E60 MPH          PUTNAM             MO   FIRE DEPT/RESCUE

&&
Special weather statement, Mar 23, 8:51 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED MAR 23 2016

MOZ031-240215-
CARROLL MO-
851 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARROLL COUNTY UNTIL 915
PM CDT...

AT 850 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CARROLLTON...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARROLLTON...BOSWORTH...WAKENDA AND BOGARD.

LAT...LON 3934 9325 3933 9327 3931 9328 3932 9358
      3941 9363 3954 9330 3934 9324
TIME...MOT...LOC 0150Z 238DEG 48KT 3936 9354

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:13 PM CDTSevere Thunderstorm WarningEAXClay, Clinton32 min
Mar 23, 7:35 PM CDTSpecial Weather StatementEAXJackson25 min
Mar 23, 7:37 PM CDTSpecial Weather StatementEAXCass38 min
Mar 23, 7:48 PM CDTSpecial Weather StatementEAXHarrison27 min
Mar 23, 7:59 PM CDTSpecial Weather StatementEAXCaldwell, Livingston31 min
Mar 23, 8:02 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Harrison, Livingston, Mercer43 min
Mar 23, 8:20 PM CDTSpecial Weather StatementEAXCarroll40 min
Mar 23, 8:51 PM CDTSpecial Weather StatementEAXCarroll24 min
Mar 23, 8:52 PM CDTSevere Thunderstorm WarningEAXAdair, Grundy, Linn, Livingston, Putnam, Schuyler and 1 more38 min
Mar 23, 9:31 PM CDTSpecial Weather StatementEAXHenry14 min
Mar 23, 9:35 PM CDTSevere Thunderstorm WarningEAXChariton, Macon25 min
Mar 23, 9:50 PM CDTSevere Thunderstorm WarningEAXMacon40 min
Mar 23, 10:21 PM CDTSpecial Weather StatementEAXCooper24 min
Mar 24, 4:00 AM CDTFreeze WarningEAXBates, Cass, Clay, Cooper, Henry, Howard and 6 more29 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.